A new class of solutions to the van Dantzig problem, the Lee–Yang property, and the Riemann hypothesis
Annales de l'Institut Fourier, Volume 74 (2024) no. 1, pp. 377-421.

The purpose of this paper to carry out an in-depth analysis of the intriguing van Dantzig problem. We start by observing that the celebrated Lee–Yang property and the Riemann hypothesis can be both rephrased in terms of this problem, and, more specifically, in terms of functions in the Laguerre–Pólya class. Motivated by these facts, we proceed by identifying several non-trivial closure properties enjoyed by the set of solutions to this problem. Not only does this revisit but also, by means of probabilistic techniques, deepens the fascinating and intensive studies of functions in the Laguerre–Pólya class. We continue by providing a new class of entire functions that are solutions to the van Dantzig problem. We also characterize the pair of the corresponding van Dantzig random variables. Finally, we investigate the possibility that the Riemann ξ function belongs to this class.

Dans cet article, nous effectuons une analyse approfondie du curieux problème de van Dantzig. Nous commençons par observer que la propriété célèbre de Lee–Yang et l’hypothèse de Riemann peuvent être reformulées en termes de ce problème, et, plus spécifiquement, en termes de fonctions dans la classe de Laguerre–Pólya. Motivés par ces faits, nous poursuivons en identifiant plusieurs propriétés non triviales satisfaites par l’ensemble des solutions à ce problème. Cela nous permet non seulement de revisiter mais aussi, au moyen de techniques probabilistes, d’approfondir les nombreuses études fascinantes développées pour les fonctions dans la classe de Laguerre–Pólya. Nous continuons en caractérisant une nouvelle classe de fonctions entières qui sont solutions du problème de van Dantzig. Nous donnons également la paire de variables aléatoires de van Danzig correspondante. Enfin, nous étudions la possibilité que la fonction ξ de Riemann appartienne à cette classe.

Received:
Revised:
Accepted:
Online First:
Published online:
DOI: 10.5802/aif.3600
Classification: 42A38, 33C47, 47D07, 30C15
Keywords: van Dantzig problem, Characteristic functions, Laguerre–Pólya entire functions, Generalized hypergeometric functions, Lee–Yang property, Riemann hypothesis, Self-similar Markov processes
Mot clés : Problème de van dantzig, Fonctions charactéristiques, fonctions entieres de Laguerre–Pólya, fonctions hypergeométriques généralisées, propriété de Lee–Yang, hypothese de Riemann, processus de Markov auto-similaires
Konstantopoulos, Takis 1; Patie, Pierre 2; Sarkar, Rohan 3

1 Department of Mathematical Sciences University of Liverpool Liverpool, L69 7ZL (UK)
2 School of Operations Research and Information Engineering, Cornell University Ithaca, NY 14853 (USA)
3 Department of Mathematics University of Connecticut Storrs, CT 06269 (USA)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AIF_2024__74_1_377_0,
     author = {Konstantopoulos, Takis and Patie, Pierre and Sarkar, Rohan},
     title = {A new class of solutions to the van {Dantzig} problem, the {Lee{\textendash}Yang} property, and the {Riemann} hypothesis},
     journal = {Annales de l'Institut Fourier},
     pages = {377--421},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {74},
     number = {1},
     year = {2024},
     doi = {10.5802/aif.3600},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3600/}
}
TY  - JOUR
AU  - Konstantopoulos, Takis
AU  - Patie, Pierre
AU  - Sarkar, Rohan
TI  - A new class of solutions to the van Dantzig problem, the Lee–Yang property, and the Riemann hypothesis
JO  - Annales de l'Institut Fourier
PY  - 2024
SP  - 377
EP  - 421
VL  - 74
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3600/
DO  - 10.5802/aif.3600
LA  - en
ID  - AIF_2024__74_1_377_0
ER  - 
%0 Journal Article
%A Konstantopoulos, Takis
%A Patie, Pierre
%A Sarkar, Rohan
%T A new class of solutions to the van Dantzig problem, the Lee–Yang property, and the Riemann hypothesis
%J Annales de l'Institut Fourier
%D 2024
%P 377-421
%V 74
%N 1
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.3600/
%R 10.5802/aif.3600
%G en
%F AIF_2024__74_1_377_0
Konstantopoulos, Takis; Patie, Pierre; Sarkar, Rohan. A new class of solutions to the van Dantzig problem, the Lee–Yang property, and the Riemann hypothesis. Annales de l'Institut Fourier, Volume 74 (2024) no. 1, pp. 377-421. doi : 10.5802/aif.3600. https://aif.centre-mersenne.org/articles/10.5802/aif.3600/

[1] Bartholmé, Carine; Patie, Pierre Turán inequalities and complete monotonicity for a class of entire functions, Anal. Math., Volume 47 (2021) no. 3, pp. 507-527 | DOI | MR | Zbl

[2] Beĭtmen, G.; Èrdeĭi, A.; Magnus, V.; Oberhettinger, F.; Trikomi, F. Tablitsy integralʼnykh preobrazovaniĭ. Tom I. Preobrazovaniya Furʼe, Laplasa, Mellina, Izdat. “Nauka”, 1969, 343 pages (translated from the English by N. Ja. Vilenkin) | MR

[3] Biane, Philippe La fonction zêta de Riemann et les probabilités, La fonction zêta, Éditions de l’École polytechnique, 2003, pp. 165-193 | MR

[4] Biane, Philippe; Pitman, Jim; Yor, Marc Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions, Bull. Am. Math. Soc., Volume 38 (2001) no. 4, pp. 435-465 | DOI | MR | Zbl

[5] Bochner, Salomon Harmonic analysis and the theory of probability, University of California Press, 1955, viii+176 pages | DOI | MR

[6] Borel, Émile Leçons sur la théorie des fonctions. (Principes de la théorie des ensembles en vue des applications à la théorie des fonctions), Gauthier-Villars, 1950, xiii+295 pages | MR

[7] Breiman, Leo Probability, Classics in Applied Mathematics, 7, Society for Industrial and Applied Mathematics, 1992, xiv+421 pages (corrected reprint of the 1968 original) | DOI | MR

[8] de Bruijn, Nicolaas G. The roots of trigonometric integrals, Duke Math. J., Volume 17 (1950), pp. 197-226 | MR | Zbl

[9] Carmona, Philippe; Petit, Frédérique; Yor, Marc On the distribution and asymptotic results for exponential functionals of Lévy processes, Exponential functionals and principal values related to Brownian motion, Univ. Autónoma de Madrid, Departamento de Matemáticas, 1997, pp. 73-130 | MR | Zbl

[10] Chafaï, Djalil A probabilistic proof of the Schoenberg theorem (2013) (Libres pensées d’un mathématicien ordinaire, http://djalil.chafai.net/blog/2013/02/09/a-probabilistic-proof-of-the-schoenberg-theorem/)

[11] Chazal, Marie; Kyprianou, Andreas E.; Patie, Pierre A transformation for spectrally negative Lévy processes and applications, A lifetime of excursions through random walks and Lévy processes—a volume in honour of Ron Doney’s 80th birthday (Progress in Probability), Volume 78, Birkhäuser/Springer, 2021, pp. 157-180 | DOI | MR | Zbl

[12] Curtiss, John H. A note on the theory of moment generating functions, Ann. Math. Stat., Volume 13 (1942), pp. 430-433 | DOI | MR | Zbl

[13] Džrbašjan, M. M. Integralʼnye preobrazovaniya i predstavleniya funktsiĭv kompleksnoĭ oblasti, Izdat. “Nauka”, 1966, 671 pages | MR

[14] Gasper, George; Rahman, Mizan Basic hypergeometric series, Encyclopedia of Mathematics and Its Applications, 96, Cambridge University Press, 2004, xxvi+428 pages (with a foreword by Richard Askey) | DOI | MR

[15] Golʼdberg, Anatoliĭ A.; Ostrovsʼkiĭ, Ĭosif V. The growth of entire ridge functions with real zeros, Mathematical physics and functional analysis, No. V (Russian), Akad. Nauk Ukrain. SSR Fiz.-Tehn. Inst. Nizkih Temperatur, 1974, p. 3-10, 156 | MR

[16] Griffin, Michael; Ono, Ken; Rolen, Larry; Zagier, Don Jensen polynomials for the Riemann zeta function and other sequences, Proc. Natl. Acad. Sci. USA, Volume 116 (2019) no. 23, pp. 11103-11110 | DOI | MR | Zbl

[17] Oeuvres de Laguerre. Tome I Algèbre. Calcul intégral (Hermite, Charles; Poincaré, Henri; Rouché, Eugéne, eds.), Chelsea Publishing, 1972, xi+468 pages (réimpression de l’édition de 1898) | MR | Zbl

[18] Hinds, William E. Moments of complex random variables related to a certain class of characteristic functions, Sankhyā, Ser. A, Volume 36 (1974) no. 2, pp. 219-222 | MR | Zbl

[19] Hirschman, Isidore I.; Widder, David V. The convolution transform, Princeton University Press, 1955, x+268 pages | MR

[20] Iurato, Giuseppe The early historical roots of Lee-Yang theorem (2014) (https://arxiv.org/abs/1410.6450) | DOI

[21] Jurek, Zbigniew J. Generalized Lévy stochastic areas and selfdecomposability, Stat. Probab. Lett., Volume 64 (2003) no. 2, pp. 213-222 | DOI | MR | Zbl

[22] Kalmykov, Sergeĭ I.; Karp, Dmitriĭ B. Log-concavity and Turán-type inequalities for the generalized hypergeometric function, Anal. Math., Volume 43 (2017) no. 4, pp. 567-580 | DOI | MR | Zbl

[23] Kilbas, Anatoly A.; Srivastava, Hari M.; Trujillo, Juan J. Theory and applications of fractional differential equations, North-Holland Mathematics Studies, 204, Elsevier, 2006, xvi+523 pages | MR

[24] Krall, Harry L.; Frink, Orrin A new class of orthogonal polynomials: The Bessel polynomials, Trans. Am. Math. Soc., Volume 65 (1949), pp. 100-115 | DOI | MR | Zbl

[25] Kuznetsov, Alexei; Patie, Pierre; Savov, Mladen Zeros of some entire functions and hitting times of self-similar Markov processes (2022) (working paper)

[26] Kwaśnicki, Mateusz A new class of bell-shaped functions, Trans. Am. Math. Soc., Volume 373 (2020) no. 4, pp. 2255-2280 | DOI | MR | Zbl

[27] Kyprianou, Andreas E. Fluctuations of Lévy processes with applications. Introductory lectures, Universitext, Springer, 2014, xviii+455 pages | DOI | MR

[28] Lamperti, John Semi-stable Markov processes. I, Z. Wahrscheinlichkeitstheor. Verw. Geb., Volume 22 (1972), pp. 205-225 | DOI | MR | Zbl

[29] Lee, Tsung-Dao; Yang, Chen N. Statistical theory of equations of state and phase transitions. I. Theory of condensation, Phys. Rev., Volume 87 (1952), pp. 404-409 | MR | Zbl

[30] Lee, Tsung-Dao; Yang, Chen N. Statistical theory of equations of state and phase transitions. II. Lattice gas and Ising model, Phys. Rev., Volume 87 (1952), pp. 410-419 | MR | Zbl

[31] Levin, Boris Ya. Lectures on entire functions, Translations of Mathematical Monographs, 150, American Mathematical Society, 1996, xvi+248 pages (in collaboration with and with a preface by Yu. Lyubarskii, M. Sodin and V. Tkachenko, translated from the Russian manuscript by Tkachenko) | DOI | MR

[32] Linnik, Yuriĭ V.; Ostrovsʼkiĭ, Ĭosif V. Decomposition of random variables and vectors, Translations of Mathematical Monographs, 48, American Mathematical Society, 1977, ix+380 pages (translated from the Russian) | MR

[33] Loeffen, Ronnie; Patie, Pierre; Savov, Mladen Extinction time of non-Markovian self-similar processes, persistence, annihilation of jumps and the Fréchet distribution, J. Stat. Phys., Volume 175 (2019) no. 5, pp. 1022-1041 | DOI | MR | Zbl

[34] Lukacs, Eugene Contributions to a problem of D. van Dantzig, Teor. Veroyatn. Primen., Volume 13 (1968), pp. 114-125 | MR | Zbl

[35] Lukacs, Eugene Characteristic functions, Hafner Publishing Co., 1970, x+350 pages (second edition, revised and enlarged) | MR

[36] Newman, Charles M. Fourier transforms with only real zeros, Proc. Am. Math. Soc., Volume 61 (1976) no. 2, pp. 245-251 | DOI | MR | Zbl

[37] Newman, Charles M.; Wu, Wei Lee-Yang property and Gaussian multiplicative chaos, Commun. Math. Phys., Volume 369 (2019) no. 1, pp. 153-170 | DOI | MR | Zbl

[38] Newman, Charles M.; Wu, Wei Constants of de Bruijn–Newman type in analytic number theory and statistical physics, Bull. Am. Math. Soc., Volume 57 (2020) no. 4, pp. 595-614 | DOI | MR | Zbl

[39] Pakes, Anthony G. Lambert’s W, infinite divisibility and Poisson mixtures, J. Math. Anal. Appl., Volume 378 (2011) no. 2, pp. 480-492 | DOI | MR | Zbl

[40] Patie, Pierre Infinite divisibility of solutions to some self-similar integro-differential equations and exponential functionals of Lévy processes, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 45 (2009) no. 3, pp. 667-684 | DOI | Numdam | MR | Zbl

[41] Patie, Pierre Law of the absorption time of some positive self-similar Markov processes, Ann. Probab., Volume 40 (2012) no. 2, pp. 765-787 | DOI | MR | Zbl

[42] Patie, Pierre; Sarkar, Rohan Weak similarity orbit of (log)-self-similar Markov semigroups on the Euclidean space, Proc. Lond. Math. Soc., Volume 126 (2023), pp. 1522-1584 | DOI | MR | Zbl

[43] Patie, Pierre; Savov, Mladen Extended factorizations of exponential functionals of Lévy processes, Electron. J. Probab., Volume 17 (2012), 38, 22 pages | DOI | MR | Zbl

[44] Patie, Pierre; Savov, Mladen Bernstein-gamma functions and exponential functionals of Lévy processes, Electron. J. Probab., Volume 23 (2018), 75, 101 pages | DOI | MR | Zbl

[45] Patie, Pierre; Savov, Mladen Spectral expansions of non-self-adjoint generalized Laguerre semigroups, Mem. Am. Math. Soc., Volume 272 (2021) no. 1336, p. vii+182 | DOI | MR | Zbl

[46] Patie, Pierre; Savov, Mladen; Zhao, Yixuan Intertwining, excursion theory and Krein theory of strings for non-self-adjoint Markov semigroups, Ann. Probab., Volume 47 (2019) no. 5, pp. 3231-3277 | DOI | MR | Zbl

[47] Pólya, George Über trigonometrische Integrale mit nur reellen Nullstellen, J. Reine Angew. Math., Volume 158 (1927), pp. 6-18 | DOI | MR | Zbl

[48] Pólya, George; Schur, Issai Über zwei Arten von Faktorenfolgen in der Theorie der algebraischen Gleichungen, J. Reine Angew. Math., Volume 144 (1914), pp. 89-113 | DOI | MR | Zbl

[49] Rivero, Víctor Recurrent extensions of self-similar Markov processes and Cramér’s condition, Bernoulli, Volume 11 (2005) no. 3, pp. 471-509 | DOI | MR | Zbl

[50] Rodgers, Brad; Tao, Terence The de Bruijn–Newman constant is non-negative, Forum Math. Pi, Volume 8 (2020), e6, 62 pages | DOI | MR | Zbl

[51] Roynette, Bernard; Yor, Marc Couples de Wald indéfiniment divisibles. Exemples liés à la fonction gamma d’Euler et à la fonction zêta de Riemann, Ann. Inst. Fourier, Volume 55 (2005) no. 4, pp. 1219-1283 | DOI | Numdam | MR | Zbl

[52] Runckel, Hans-J. Zeros of entire functions, Trans. Am. Math. Soc., Volume 143 (1969), pp. 343-362 | DOI | MR | Zbl

[53] Sato, Ken-iti Lévy processes and infinitely divisible distributions, Cambridge Studies in Advanced Mathematics, 68, Cambridge University Press, 2013, xiv+521 pages (translated from the 1990 Japanese original, revised edition of the 1999 English translation) | MR

[54] Schilling, René L.; Song, Renming; Vondraček, Zoran Bernstein functions. Theory and applications, De Gruyter Studies in Mathematics, 37, Walter de Gruyter, 2012, xiv+410 pages | DOI | MR

[55] Schoenberg, I. J. On totally positive functions, Laplace integrals and entire functions of the Laguerre-Polya-Schur type, Proc. Natl. Acad. Sci. USA, Volume 33 (1947), pp. 11-17 | DOI | MR | Zbl

[56] Simon, Barry; Griffiths, Robert B. The (ϕ 4 ) 2 field theory as a classical Ising model, Commun. Math. Phys., Volume 33 (1973), pp. 145-164 | DOI | MR

[57] Tao, Terence Upper bounding the de Bruijn-Newman constant (2018) (Polymath, https:// terrytao.wordpress.com/2018/01/24/polymath-proposal-upper-bounding-the- de-bruijn-newman-constant/)

[58] Titchmarsh, Edward C. The theory of functions, Oxford University Press, 1958, x+454 pages reprint of the second (1939) edition | MR

[59] Zhang, Ruiming On complete monotonicity of certain special functions, Proc. Am. Math. Soc., Volume 146 (2018) no. 5, pp. 2049-2062 | DOI | MR | Zbl

Cited by Sources: